Statins and Muscle Pain

Print
Category: Other Autoimmune Diseases Published on Thursday, 21 April 2016 Written by Yong Tsai, MD
Share

In 1987, the Food and Drug Administration approved Lovastatin for use in the United States. Now, after more than 28 years of availability, “statins” have risen to the top of drug treatment for high cholesterol.

Like many others, Maggie, a 60-year-old lady started taking a cholesterol-controlling statin drug two years ago, and has had nothing but good results. She feels good, with only minimal aching and her cholesterol is under control. Nevertheless, like many treatments, there are two sides to the coin. Lauren, a 50-year-old lady began statin therapy three weeks ago. At week two, she reported muscle aches, at which time her muscle enzyme : creatine phosphokinase ( CPK) was elevated. Within a week of stopping her medication, Lauren felt like herself again and her CK returned to normal.

Generally, statins are well tolerated, but can occasionally produce a muscle-related complaint such as aching, cramping and weakness. The American College of Cardiology and American Heart Association lists four conditions with possible association with the use of statins.

The conditions are statin-myopathy (muscle aching related to this drug), myalgia (muscle aching without an elevated CPK), Myositis (muscle aching with an elevated CPK), and rhabdomyolysis (CK 10 times the upper limit of normal (ULN) with an elevated creatinine levels). Rhabdomyolysis, the most severe complication associated with statins, is very rare (0.04 deaths per 1 million prescriptions) and is caused by severe and widespread muscle injury. Toxins, which then accumulate in the blood and urine, can cause decreased kidney function and even kidney failure. Luckily, the progression from myopathy to rhabdomyolysis can almost always be reserved. The formula begins with early diagnosis, followed by treatment, adequate hydration and medication.

More frequently statins can produce mildly elevated CPKs that do not exceed 10 times the ULN. Patients with mildly elevated CPKs may not be symptomatic; therefore, there is no needed to discontinue statin therapy unless symptoms arise. Patients complaining of myalgias without elevated CPK level can continue the medication if their symptoms are tolerable. If symptoms do not cease after stopping the statin, other medical conditions causing muscle aching need be further investigated.

The risk of statin-associated myopathy can be aggravated by several factors, including compromised hepatic and renal function, hypothyroidism, diabetes and concomitant medications such as fibrate mibefradil, cyclosporine, or marolide antibiotics. Recognizing symptoms of myopathy and promptly reporting then are essential in preventing serious side effects and complications from statins therapy. In most cases, the significant protection the treatment provides against coronary and cardiovascular conditions overweigh the risk of developing statin-associated myopathy. If necessary, patients can be treated with different class of statin or even other non-stein treatment.

Hits: 1012